MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE
Model Number NA-201SX-4022
Medical Device Problem Codes Break (1069); Device Fell (4014)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device has not yet been received for evaluation.The cause of the issue cannot be determined at this time.If additional information becomes available this report will be supplemented accordingly.
 
Event or Problem Description
It was reported that during an endobronchial ultrasound bronchoscopy (ebus) procedure, the user determined that the needle was not visible beyond the sheath when it was advanced.The user looked everywhere , used ultrasound to check all the puncture sites including fluoro checks.The user ended up finding the tip of the needle on the back table where the user prepared the tissue samples.According to the reporter, the user suspected that the needle might have broken in the patient on a previous pass and got lodged in the sheath, slipped out during the sample preparation.There was no patient harm or impact due to the incident.No user harm or injury was reported.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide review of the device history records (dhr) and past similar case.Please see updated sections: g4, g7, h2, h3,h6 and h10.The device history records for this device were reviewed and all records indicated that the product was manufactured according to all applicable procedures and met final product release criteria.No abnormalities were found.The root cause was not identified.Probable cause likely that the needle tube likely broke off by the following factors: the needle tube buckled significantly due to force to bend , which was possibly generated by movements of the patient during the procedure.The buckled needle tube then received force to straighten the bent.The bending and straightening reduced the strength of the needle tube until and finally broke it off.Historical review of complaints were performed.Review indicated that a buckled needle tube breaks if straightening force is applied to the buckling.It is also known the needle weakens when repeatedly bent and straightened as the metal used for it has such a nature.As stated on the ifu and as a preventive measure: when inserting the instrument into the endoscope, the distal end of the needle tube may be bent.When piercing the target, confirm the distal end of the sheath and needle tube in the endoscopic field of view and/or ultrasound image while considering such bending.Otherwise, patient injury such as perforation, bleeding, or mucous membrane damage may occur.Do not try to straighten a bent or deformed needle with your hands because the needle may break.Use a spare needle instead.·do not push the needle slider suddenly.Doing so may cause sudden needle protrusion, resulting in perforation, bleeding, or mucous membrane damage.It can also damage the instrument.Olympus will continue to monitor complaints for this device.

Brand Name
SINGLE USE ASPIRATION NEEDLE
Common Device Name
SINGLE USE ASPIRATION NEEDLE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10134691
Report Number8010047-2020-03235
Device Sequence Number14419631
Product Code FCG
UDI-Device Identifier04953170180972
UDI-Public04953170180972
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K050503
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNA-201SX-4022
Device Lot Number99V
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/13/2020
Supplement Date Received by Manufacturer09/10/2020
Initial Report FDA Received Date06/09/2020
Supplement Report FDA Received Date10/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1